Hail, Pittsylvania
- When
- May 16, 6:09 PM EST
- Where
- Pittsylvania County, Hardys
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.580, -79.620
Hail around dime size reported on Oak Hill Road.
A thunderstorm produced some dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm produced some dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:43 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT MON MAY 16 2011 .SYNOPSIS... OUR REGION WILL REMAIN UNDER THE INFLUENCE OF A VERY SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTO FRIDAY. THIS SYSTEM WILL BRING MUCH COOLER TEMPERATURES...IN ADDITION TO PERIODS OF SHOWERS AND POSSIBLY THUNDERSTORMS WITH HEAVY RAIN...THROUGH THE NEXT SEVERAL DAYS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WATER VAPOR SHOWS THE UPPER LOW OVER CENTRAL GA...AND MODELS HAVE A GOOD HANDLE ON THIS IN THE NEAR TERM. THIS UPPER LOW WILL LIFT NEWD ACROSS SC AND INTO SRN NC OVERNIGHT. SHORT WAVE ENERGY MOVING AROUND THE LOW SHOULD HELP PRODUCE WAVES OF CONVECTION WHICH WILL MOVE EAST TO WEST ACROSS THE FORECAST AREA. THERE WAS FAIR AGREEMENT IN THE MODELS THAT ONE WAVE WOULD TRACK ACROSS THE FORECAST AREA IN THE OVERNIGHT PERIOD...REACHING THE BLUE RIDGE AROUND 00Z...AND THEN THE FAR WRN CWA BY 12Z. PWATS ARE NOT OVERLY HIGH AT THIS POINT...BUT WITH THE BANDED NATURE OF THE PRECIP MOVING SLOWLY WEST...AND EASTERLY UPSLOPE COMPONENT IT THOUGHT IT BEST TO KEEP A MENTION OF A CHC OF HEAVY RAIN. IN THE FORECAST FOR A PERIOD MOVING EAST TO WEST THIS EVENING IN THE PIEDMONT AND INTO THE MTNS OVERNIGHT. DOES NOT LOOK PARTICULARLY UNSTABLE...AND THE UPPER FORCING IS NOT ALL THAT STRONG YET...SO THE THREAT OF TSTMS WITH VERY HEAVY DOWNPOURS IS MINIMAL TONIGHT. OVERALL...I EXPECT MOST ALL AREAS TO SEE A PERIOD OF SHOWERS...AND LIKELY AT LEAST A BRIEF PERIOD OF HEAVY RAIN...BUT NOT HEAVY ENOUGH TO CAUSE ANY WATER PROBLEMS. HAVE KEPT LOWS CLOSE TO GUIDANCE...BUT A LITTLE WARMER IN THE PIEDMONT WHERE THE ONSHORE FLOW HAS ALREADY BROUGHT IN DEWPOINTS IN THE UPPER 50S TO LOWER 60S INTO THE AREA. ON TUESDAY...THE UPPER LOW MOVES NORTHWARD INTO SRN VA BY AFTERNOON AS IT BEGINS TO MERGE WITH ANOTHER UPPER LOW DROPPING INTO THE TROUGH. AS THE UPPER LOW GETS CLOSER...THERE SHOULD BE ADDITIONAL SHORT WAVES BRINGING MORE WAVES OF CONVECTION TO THE FORECAST AREA...AND NOW WE WILL BECOME UNSTABLE ENOUGH FOR THUNDERSTORMS. ALTHOUGH THE STRONGER MOISTURE TRANSPORT IS NORTH OF THE FORECAST AREA...IT STILL LOOKS LIKE WE CAN HAVE SOME SLOW MOVING BANDS WITH HEAVY RAIN...ESPECIALLY IN ANY TSTMS. WE WILL CONTINUE TO HAVE TO MONITOR THIS PATTERN FOR A POSSIBLE FLASH FLOOD WATCH FOR TUESDAY. HEAVIEST RAIN WILL LIKELY BE ALONG THE BLUE RIDGE FROM ROANOKE NORTHWARD WHERE AN EASTERLY...OR EVEN NORTHEASTERLY LOW LEVEL FLOW TENDS TO ENHANCE AMOUNTS. HAVE KEPT TEMPS TUE ON THE COOL SIDE OF GUIDANCE...EXPECTING LITTLE SUN AND PLENTY OF RAIN. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... EARLY ON IN THIS PORTION OF THE FORECAST...MODEL GUIDANCE IS CONSISTENT WITH THE MERGER OF THE PAIRED LOW INTO ONE PRIMARY LOW THAT WILL CONTINUE TO SIT AND SPIN OVER THE REGION. WHAT DIFFERS IS THE CENTER OF OF THE LOW AND THE TRACK AND TIMING IMPULSES ROUNDING THE LOW WILL HELP ACT AS THE FOCUS FOR THE BEST CHANCES AND AMOUNT OF RAINFALL. TUESDAY NIGHT...THERE IS ENOUGH AGREEMENT IN THE WIND FIELDS TO HIGHLIGHT CATEGORICAL POPS ALONG THE CREST OF THE BLUE RIDGE FROM ROUGHLY ROANOKE AND POINTS NORTH FOR THE FIRST HALF OF THE NIGHT WITH LIKELY POPS ELSEWHERE. PAST MIDNIGHT...THE ORIENTATION OF THE BEST COVERAGE STAYS ROUGHLY THE SAME...BUT NOW WITH LIKELY POPS ALONG THE CREST OF THE BLUE RIDGE AND POINTS WEST...WITH CHANCE POPS OVER THE PIEDMONT. EACH TWELVE HOUR PERIOD PAST THIS POINT...PRECIPITATION CHANCES WILL BE LOWER...BUT STILL WITH THE FOCUS FOR THE BEST CHANCES ALONG THE NORTHERN SECTION OF THE CREST OF THE BLUE RIDGE AND A FEW TIERS OF COUNTIES TO THE WEST. WITH A GOOD EASTERLY FETCH EXPECTED...WE WILL HAVE THE POTENTIAL FOR SOME LOCALLY HEAVY RAIN...ESPECIALLY OVER CENTRAL AND EASTER PORTIONS OF THE AREA. THIS IS ALSO THE AREA THAT WILL BE THE MOST UNSTABLE AND HAVE THE GREATEST RISK OF THUNDERSTORM DEVELOPMENT. LOCALLY HEAVIER RAIN WITH THE STORMS WILL ADD TO THE POTENTIAL HEAVY RAIN SCENARIO. THE INFLUENCE OF ABUNDANT CLOUD COVER AND PRECIPITATION WILL HELP RESULT IN TEMPERATURES AVERAGING TEN DEGREES BELOW NORMAL. && .LONG TERM /FRIDAY THROUGH MONDAY/... AN UPPER RIDGE THAT HAD BEEN IN PLACE OVER THE CENTRAL U.S. DURING THE MIDDLE PART OF THE WEEK WILL BEGIN TO EJECT EASTWARD IN RESPONSE TO AN UPPER LOW DEEPENING OVER THE LEE OF THE ROCKIES. THIS RIDGE IN TURN WILL HELP TO EJECT THE UPPER LOW THAT WILL HAVE BEEN PARKED OVER OUR AREA DURING THE MIDDLE OF THE WEEK. LOOK FOR PRECIPITATION CHANCES TO DECREASE HEADING INTO THE WEEKEND...WITH A GENERAL TREND OF MODERATING TEMPERATURES. BY SUNDAY...THE PREVAILING FLOW ACROSS THE REGION WILL BE FROM THE SOUTHWEST. THIS WILL HELP TO MODERATE TEMPERATURES EVEN MORE...BUT PRECIPITATION CHANCES WILL AGAIN BE ON THE INCREASE AS THE CENTER OF THE UPPER RIDGE SHIFT TO OUR EAST...AND WE START TO EXPERIENCE THE INFLUENCE OF THE NEXT APPROACHING UPPER LOW AND ASSOCIATE INSTABILITY IN ADVANCE OF IT. BY SUNDAY INTO MONDAY...TEMPERATURES WILL AVERAGE FIVE TO TEN DEGREES ABOVE NORMAL. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ALL TAF SITES HAVE LIFTED TO VFR...WITH THE EXCEPTION OF BLF...WHICH IS EXPECTED TO REMAIN PREDOMINATELY MVFR REST OF THE AFTERNOON. TONIGHT...A STRONG UPPER LOW OVER GA WILL BEGIN TO LIFT NORTHWARD. AN INITIAL WAVE OF MOISTURE FROM THIS UPPER LOW WILL SPREAD SHOWERS INTO THE FORECAST AREA TONIGHT FROM EAST TO WEST...AND BRING DETERIORATING FLIGHT CONDITIONS IN LOWERING CIGS AND VSBYS. IFR CONDITIONS ARE EXPECTED TO DEVELOP AT ALL TAF SITES BETWEEN 06Z/200 AM AND 12Z/800 AM. TSTMS ARE POSSIBLE AT ROA...LYH AND DAN THIS EVENING...BUT SINCE THEY ARE EXPECTED TO REMAIN ISOLATED...I HAVE LEFT OUT OF THE TAF AT THIS POINT. TUESDAY...A DEEP EASTERLY FLOW WILL KEEP CIGS/VSBYS FROM IMPROVING MUCH ABOVE LOW END MVFR BEFORE ANOTHER WAVE OF SHOWERS AND TSTMS SWINGS THROUGH THE REGION FROM EAST TO WEST. PRECIP IN THIS WAVE MAY BE HEAVY AT TIMES. ALL TAF SITES ARE LIKELY TO REMAIN MVFR THRU THE DAY. THE STRONG UPPER SYSTEM STAYS OVER THE REGION INTO MIDWEEK AND THERE WILL BE FLUCTUATIONS IN AVIATION CONDITIONS...WITH MAINLY MVFR OR WORSE AT NIGHT AND MVFR TO VFR DURING THE DAY OUTSIDE OF THE SHOWERS. HEAVIER RAINS WILL BE POSSIBLE ACROSS THE AREA THROUGH TUESDAY NIGHT. BY FRIDAY THE UPPER SYSTEM LOOKS LIKE IT WILL LIFT ENOUGH TO OUR NE TO BRING A RETURN TO DRIER CONDITIONS ALTHOUGH WITH WET GROUND... FOG AND POTENTIALLY LOW STRATUS MAY BE AN ISSUE BOTH THU AND FRIDAY NIGHTS. && .HYDROLOGY... QPF OVERNIGHT AND THROUGH THE DAY TUE IS GENERALLY AROUND AN INCH...EXCEPT UP TO 2 INCHES ALONG THE BLUE RIDGE FROM ROANOKE NORTHEASTWARD. THE RAIN AT THIS POINT LOOKS TO BE SPREAD OUT ENOUGH NOT TO CAUSE WATER PROBLEMS. IF TSTMS BECOME ORGANIZED TUESDAY UP UNDER THE UPPER LOW...THEN A FLASH FLOOD WATCH WOULD LIKELY BE NEEDED. && .EQUIPMENT... NOAA WEATHER RADIO TRANSMITTING FROM WYTHEVILLE VA IS OFF THE AIR DUE TO PHONE LINE PROBLEMS. PHONE COMPANY IS WORKING TO RESTORE THIS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...JJ SHORT TERM...DS LONG TERM...DS AVIATION...JJ/WP HYDROLOGY... EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT MON MAY 16 2011 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-170815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 415 AM EDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING EARLY TUESDAY MORNING AS A STRONG UPPER LEVEL DISTURBANCE PUSHES ACROSS OUR REGION. THE SLOW MOVEMENT OR THE REPEATED DEVELOPMENT OF THUNDERSTORMS OVER THE SAME LOCATIONS MAY LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WHERE THE GROUND IS ALREADY SATURATED DUE TO RECENT HEAVY RAIN. IN ADDITION TO HEAVY RAIN...A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE HAIL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-170815- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 415 AM EDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING EARLY TUESDAY MORNING AS A STRONG UPPER LEVEL DISTURBANCE PUSHES ACROSS OUR REGION. THE SLOW MOVEMENT OR THE REPEATED DEVELOPMENT OF THUNDERSTORMS OVER THE SAME LOCATIONS MAY LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION TO HEAVY RAIN...A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE HAIL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT MON MAY 16 2011
VAZ035-045>047-059-162000-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
318 PM EDT MON MAY 16 2011
...A SHOWER WITH HEAVY RAIN WILL AFFECT AMHERST...APPOMATTOX...
BUCKINGHAM...CAMPBELL AND CHARLOTTE COUNTIES...
AT 314 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 5 MILES
NORTHEAST OF RED HOUSE...MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
AROUND AN INCH OF RAIN MAY FALL IN ABOUT AN HOUR.
THIS SHOWER WILL BE NEAR EVERGREEN AROUND 335 PM...HIXBURG AROUND 340
PM...APPOMATTOX AROUND 355 PM AND APPOMATTOX NATIONAL HISTORIC PARK
AROUND 400 PM.
LAT...LON 3715 7889 3755 7903 3756 7890 3755 7889
3754 7883 3757 7881 3758 7865 3731 7862
3726 7867 3720 7869 3720 7864 3717 7863SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON MAY 16 2011
VAZ058-059-162130-
CHARLOTTE VA-HALIFAX VA-
447 PM EDT MON MAY 16 2011
...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CHARLOTTE
AND HALIFAX COUNTIES...
AT 443 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF CLOVER TO 7 MILES NORTHEAST OF SOUTH BOSTON...MOVING
NORTH AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. N INCH OR TWO
OF RAIN COULD IN ABOUT AN HOUR.
THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 505 PM...CHARLOTTE
COURT HOUSE AROUND 520 PM...CRYSTAL HILL AROUND 525 PM AND PHENIX
AROUND 530 PM.
LAT...LON 3667 7881 3689 7905 3703 7892 3703 7890
3707 7888 3723 7872 3694 7854SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT MON MAY 16 2011
VAZ044-045-058-162215-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
530 PM EDT MON MAY 16 2011
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
NATHALIE...MOVING NORTHWEST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
AN INCH OR TWO OF RAIN COULD FALL IN AN HOUR.
THIS STORM WILL BE NEAR NATHALIE AROUND 535 PM...LEDA AROUND 555
PM...CODY AROUND 600 PM AND MT AIRY AROUND 615 PM.
LAT...LON 3679 7891 3689 7926 3713 7902 3702 7890
3700 7889 3698 7890 3698 7886 3691 7877SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT MON MAY 16 2011 NCZ005-006-VAZ043-044-162315- CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- 637 PM EDT MON MAY 16 2011 ...A STRONG THUNDERSTORM WILL AFFECT CASWELL...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES... AT 632 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DANVILLE CITY...MOVING WEST AT 20 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. AN INCH OF RAIN IN UNDER 30 MINUTES WILL FALL WITH THIS STORM. THIS STORM WILL BE NEAR MAYFIELD AROUND 650 PM...CASCADE AROUND 705 PM...AIKEN SUMMIT AROUND 710 PM AND AXTON AROUND 715 PM. LAT...LON 3648 7978 3672 7975 3665 7928 3647 7931
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT MON MAY 16 2011
VAZ046-047-162330-
APPOMATTOX VA-BUCKINGHAM VA-
639 PM EDT MON MAY 16 2011
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT APPOMATTOX AND
BUCKINGHAM COUNTIES...
AT 637 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
SOUTHWEST OF FORK UNION TO 10 MILES SOUTH OF DILLWYN...MOVING
NORTHWEST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. AN INCH OR TWO
OF RAIN IN AN HOUR IS POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR ANDERSONVILLE AROUND 650 PM...BUCKINGHAM
AROUND 655 PM...TOGA AROUND 700 PM...TOWER HILL AROUND 720 PM AND
WINGINA AROUND 725 PM.
LAT...LON 3754 7831 3733 7847 3733 7852 3737 7859
3736 7860 3748 7882 3770 7867 3769 7865
3771 7866 3776 7861 3776 7851 3780 7849
3774 7842 3769 7824 3765 7824The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
Hail around dime size reported on Oak Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309439.